I have had the strangest developments, lately, with my health. After recovering around 75% of my adrenal health after a year and a half of intensive work on my adrenal exhaustion, and after going into and now being in full-fledged menopause, i now have a mystery on my hands.
First, I have been taking synthroid/levothyroxine (T4) and liothyronine (T3) for 16 years, since diagnosis of Grave’s Disease, and ablation of my thyroid with Radioactive Iodine (RAI). This procedure renders the thyroid gland DEAD, and the thyroid medication then normalizes the subsequent hypothyroidism that results from the dead thyroid.(NOTE: T3 is made from T4 in the body, but some people don’t convert the T4 to T3, and I was one of them. I did fine on T3 for all these years.)
Recently, I started having the symptoms of too much T3, and so i stopped taking it and felt much better. I assumed that meant i no longer needed the T3, and suspected, since it coincided with my adrenal recovery, that my adrenals needed the extra help from the T3, but when they got stronger, no longer needed it. Fine.
Now. I have suffered severe allergies for the last three years, to include a daily sinus headache, sometimes to the point of incapacitation. (I was tested at an allergy clinic and the results showed i was allergic to almost every tree pollen and grass. I never had allergies before, and there is a direct correlation between adrenal exhaustion and severe allergies, among other things). In the last few weeks, however, my allergy symptoms have almost disappeared, along with the headaches, but here’s the weird part. While this relief of allergy symptoms came on the heels of increasingly recovering adrenals, it also happened after missing quite a few doses of my thyroid medication (T4). I found an article that said there was a direct connection with allergies and synthroid/levothyroxine, and that patients with this reaction should switch to one of several other types of T4 replacement meds. So i wondered if maybe my allergies had been caused by the synthroid/levothyroxine. Just to test this, i took my T4 and the allergies reappeared. I stopped taking it a few days and the allergies disappeared. So i stopped taking it for 5 days, allergies went away. Started it again, allergies came back. Stopped taking it 7 days, same thing. So this testing, though anecdotal, does seem to indicate there’s something to the allergy/T4 connection.I know this is anecdotal, on my part, but still. It’s significant. That’s not even the weird part, yet.
When you get RAI, the thyroid gland is DEAD. It no longer functions. It does not produce T4. Therefore, missing a dose of your thyroid meds will give you symptoms and eventually, those symptoms will worsen. But in all those times i went that many days without the T4, i actually felt better BEYOND just he relief from allergies. I felt almost normal again. I had none of those low T4 symptoms and in fact felt better without it in general. Now tell me, how is it possible that I can feel BETTER (the allergy issue aside) when my dead thyroid is not being treated with replacement meds for the T3?
I tried to look up the information–can a dead thyroid, perhaps, reanimate? Did my thyroid only get PARTIALLY destroyed, but this was masked by the adrenal exhaustion, and when that got better, the thyroid gland recovered in some way? It’s baffling. I don’t understand how i can feel better when i DON’T take my meds, since the body REQUIRES he hormones the thyroid makes, and as in the past, missing only one dose was felt immediately with those low T4 symptoms.
It’s also perhaps important to note that adrenals, thyroid and menopause are all hormonally-related things.
An additional bit of mystery, which may or may not be connected: While on my program to heal my adrenals i took a wide range of supplements to strengthen them, and then worried that since there were grasses in the shake i was drinking, it was affecting my allergies, so i stopped taking the shakes, and felt better all the way across the board, so guessed my adrenals didn’t need all that anymore, and/or some of what i was taking might have conflicted with something else i was taking–who knows? But now, i am just getting regular exercise, continuing to eat as much organic as possible, staying away from sugar and alcohol and processed food, drinking lots of distilled water, along with a bottle of water once or twice a day with pink Himalayan sea salt (for adrenal function).
If any of you out there have any insight on this, I’d appreciate a note. I’m getting an appointment soon and will discuss with caregiver, but I’m just curious if anyone else has ever experienced anything like this.